Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 127, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2014, 12:22 AM CDT for O'Brien County, Osceola County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2014, 12:22 AM CDT (05:22 UTC)
- Expired
- Jun 18, 2014, 12:45 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:48 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 17, 11:39 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4092 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
426
WUUS53 KFSD 180522
SVRFSD
IAC141-143-180545-
/O.NEW.KFSD.SV.W.0127.140618T0522Z-140618T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1222 AM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
O'BRIEN COUNTY IN NORTHWEST IOWA...
SOUTHEASTERN OSCEOLA COUNTY IN NORTHWEST IOWA...
* UNTIL 1245 AM CDT
* AT 1220 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRIMGHAR...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SANBORN...MELVIN...HARTLEY AND MONETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4298 9565 4314 9586 4326 9586 4341 9538
4308 9539
TIME...MOT...LOC 0522Z 235DEG 35KT 4311 9562
HAIL...1.25IN
WIND...60MPH
$$
SCHUMACHER2 follow-up statements
099
WWUS53 KFSD 180536
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1236 AM CDT WED JUN 18 2014
IAC141-143-180545-
/O.CON.KFSD.SV.W.0127.000000T0000Z-140618T0545Z/
OSCEOLA IA-O'BRIEN IA-
1236 AM CDT WED JUN 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
O'BRIEN AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 1245 AM CDT...
AT 1235 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTLEY...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN OSCEOLA AND NORTHEASTERN
O'BRIEN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4308 9539 4302 9556 4316 9584 4326 9586
4341 9538
TIME...MOT...LOC 0536Z 235DEG 35KT 4319 9547
HAIL...1.25IN
WIND...60MPH
$$
SCHUMACHER724
WWUS53 KFSD 180540
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT WED JUN 18 2014
IAC141-143-180550-
/O.EXP.KFSD.SV.W.0127.000000T0000Z-140618T0545Z/
OSCEOLA IA-O'BRIEN IA-
1240 AM CDT WED JUN 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN O'BRIEN AND
SOUTHEASTERN OSCEOLA COUNTIES WILL EXPIRE AT 1245 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 5 AM CDT.
LAT...LON 4308 9539 4302 9556 4316 9584 4326 9586
4341 9538
TIME...MOT...LOC 0540Z 235DEG 35KT 4321 9543
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:27 PM CDT, 7 hours 55 minutes earlier.
Area forecast discussion, Jun 17, 4:27 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 427 PM CDT TUE JUN 17 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE JUN 17 2014 WE HAVE AN ENVIRONMENT OVER THE AREA PARTIALLY SUITABLE FOR STORM DEVELOPMENT EXCEPT FOR THE CAP...WHICH WILL BE SLOW TO BE BROKEN OUTSIDE OF THE SOUTHERN EDGE OF THE AREA...AND THAT AREA SEEMS TOO FAR SOUTH TO GET MUCH. IN FACT...WITH STORM INITIATION DELAYED... POSSIBLY UNTIL CLOSE TO 00Z/7 PM CDT...BOTH STORM COVERAGE AND THE TIME DURATION OF THE THREAT WILL BE LIMITED. MOST OF THE THREAT SHOULD BE OVER AROUND 1 AM AS DISTINCT SHORT WAVE PULLS EAST NORTHEAST OF THE AREA. THIS SHORT WAVE SEEMS TO BE THE MAIN REASON WE WILL GET ENOUGH LIFT ANYWHERE TO BREAK THE CAP. POPS WILL BE MAXIMIZED AT HIGH CHANCE EAST CENTRAL...OR IN THE EASTERN PART OF THE AREA NEAR THE MN/IA BORDER. ALL THIS SAID...THE CONDITIONAL PROBABILITY OF SEVERE STORMS IS PRETTY HIGH...AND THE RISK OF HAIL...DAMAGING WINDS...AND EVEN A TORNADO WITH STORMS THAT DO DEVELOP WILL STILL EXIST. LOCAL HEAVY RAIN IS STILL A THREAT...BUT GIVEN THE EXPECTED LIMITED COVERAGE...MODEST MOVEMENT OF CELLS...AND THE LIMITED TIME...DO NOT PLAN ON A FLASH FLOOD WATCH DESPITE THE OBVIOUS RECORD SOGGINESS. THE WARM AND HUMID INFLOW WILL CONTINUE...AND LOW TEMPERATURES SHOULD BE IN THE UPPER 60S TO LOWER 70S. WEDNESDAY SHOULD START RAIN FREE FOR THE MORNING INTO THE START OF THE AFTERNOON...WILL NOT SAY DRY SINCE IT WILL BE SO HUMID. THE APPROACHING MAJOR TROUGH AND SURFACE SYSTEM WILL BEGIN TO TRIGGER STORMS PROBABLY AROUND MID AFTERNOON...WITH STORMS SLOWLY EXPANDING IN COVERAGE AT THE END OF THE DAY. DESPITE THE LOW LEVEL MOISTURE...STRONG WARMING AND HEATING SHOULD KEEP LOW CLOUDS TO LESS THAN TODAY AND ALLOW FOR HEATING TO THE 80S WEST AND NORTH TO THE LOWER 90S SOUTHEAST. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 315 PM CDT TUE JUN 17 2014 STILL QUITE A BIT OF UNCERTAINTY ON HOW THE PRECIPITATION WILL UNFOLD MOVING INTO WEDNESDAY EVENING AND NIGHT. FAIRLY STRONG WAVE ROTATES THROUGH THE AREA FROM THE MAIN UPPER LOW OVER THE NORTHERN ROCKIES. SURFACE LOW LIFTS NORTHEAST ACROSS OUR WESTERN FORECAST AREA WITH ATTENDANT COLD FRONT GRADUALLY SHIFTING EASTWARD THROUGH THE FORECAST AREA INTO THURSDAY MORNING. THE MAIN QUESTION IS WHERE THIS BOUNDARY SETS UP AND HOW FAR EAST IT ADVANCES THROUGH THURSDAY. THUNDERSTORMS BECOME LIKELY LATE WEDNESDAY EVENING INTO THE EARLY MORNING HOURS. THE AREA APPEARS TO BE WELL CAPPED EVEN WITH HOT SURFACE TEMPERATURES...BUT THINK THAT THIS SHOULD BE OVERCOME BY THE STRONG WAVE AND FRONTAL BOUNDARIES. STORMS THAT DO DEVELOP SHOULD GO SEVERE WITH VERY HIGH INSTABILITY AND STEEP LAPSE RATES...HOWEVER SHEAR INITIALLY IS MARGINAL. BETTER DIRECTIONAL SHEAR DEVELOPS LATE EVENING AND EARLY MORNING BUT THE LOW LEVEL JET NEVER REALLY REVS UP OVER OUR AREA. EXPECT VERY LARGE HAIL...STRONG WINDS AS THE MAIN THREAT WITH A SMALL THREAT FOR TORNADOES EARLY IN THE EVENING. AROUND MIDNIGHT AND INTO THE EARLY MORNING...THE THREAT WILL TRANSITION MORE TO STRONG WINDS. HEAVY RAINFALL WILL AGAIN BE A CONCERN AND WILL NEED TO BE WATCHED CLOSELY GIVEN THE RECENT FLOODING ISSUES AND PRECIPITABLE WATER VALUES UP ABOVE 1.5 ONCE AGAIN. WILL HOLD OFF ON ANY ADDITIONAL HEADLINES UNTIL THERE IS A BIT MORE CERTAINTY. FURTHER OUT CERTAINTY REMAINS QUITE LOW. A SLOW MOVING UPPER LOW GRADUALLY MEANDERS ALONG THE CANADIAN BORDER THROUGH THE REMAINDER OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP THE PATTERN FAIRLY ACTIVE WITH QUASI-ZONAL FLOW LOCKED OVER THE REGION AND SEVERAL WAVES TRACKING ACROSS THE NORTHERN PLAINS. DID NOT ALTER THE ALLBLEND POPS WHICH BRING IN LOW END CHANCES OF PRECIPITATION TO SOME PART OF THE FORECAST AREA NEARLY EVERY PERIOD. TEMPERATURES COOL A BIT BEHIND THE FRONT ON THURSDAY AND HOLD NEAR OR JUST ABOVE AVERAGE INTO THE EXTENDED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1240 PM CDT TUE JUN 17 2014 AREAS OF CEILINGS 1-3K FEET SHOULD LIFT TO 3-4K FEET OR BECOME SCATTERED CLOUDS BY 21Z. OTHERWISE GENERALLY VFR THROUGH 18/06Z BUT WITH ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AFTER 21Z. STORMS SHOULD END BY 18/06Z. HAVE NOT MENTIONED STORMS AT THIS TIME IN TAFS DUE TO EXPECTED LOW COVERAGE AND TAF MENTIONING CRITERIA. 18/06Z-15Z VFR WITH AREAS OF CEILINGS 1-2K FEET AND VISIBILITIES 3-5SM/BR...18/15Z-18Z CONDITIONS AGAIN BECOMING VFR WITH HEATING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jun 17, 11:59 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1159 PM CDT TUE JUN 17 2014 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ055-056-061-062-065>071-190045- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-LAKE-MOODY-MCCOOK-MINNEHAHA- HUTCHINSON-TURNER-LINCOLN-BON HOMME-YANKTON-UNION- 1159 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT WIDESPREAD RIVER AND OVERLAND FLOODING WILL CONTINUE THROUGH TODAY DUE TO ADDITIONAL HEAVY RAINFALL SINCE MONDAY AFTERNOON. IN ADDITION TO AREAL FLOOD WARNINGS ACROSS THE AREA THROUGH THIS EVENING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY RIVER AND CREEKS. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING THROUGH AROUND MIDNIGHT...WITH A SEVERE THREAT MAINLY ALONG AND SOUTH OF INTERSTATE 90. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND A FEW TORNADO. AREAS OF HEAVY RAIN WILL ALSO BE LIKELY FROM SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY THROUGH 4 AM CDT. MNZ071-072-SDZ038>040-050-052>054-057>060-063-064-190045- LINCOLN-LYON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN- MINER-BRULE-AURORA-DAVISON-HANSON-CHARLES MIX-DOUGLAS- 1159 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS INTO THE EARLY MORNING HOURS...WITH A SEVERE THREAT MAINLY EAST OF THE JAMES RIVER. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...AS WELL AS WIND GUSTS TO 60 MPH AND AN ISOLATED TORNADO. LOCALLY HEAVY RAIN WOULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL INCREASE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE...WITH ADDITIONAL AREAS OF HEAVY RAIN ALSO A CONCERN IN ALREADY FLOODED LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE THROUGH 2 AM EAST OF THE JAMES RIVER.
In the hours before
Local storm report, Jun 17, 11:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TORNADO 2 N DIXON 42.44N 96.99W
06/17/2014 DIXON NE EMERGENCY MNGR
THREE RESIDENCES DAMAGED AND POWER LINES DOWN. ROADS
FLOODED
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 49 min |
| Jun 17, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 47 min |
| Jun 17, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 42 min |
| Jun 17, 11:08 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 52 min |
| Jun 17, 11:29 PM CDT | Flash Flood Warning | FSD | Woodbury | 9 hr |
| Jun 18, 1:06 AM CDT | Tornado Warning | FSD | Clay | 24 min |
| Jun 18, 1:19 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 41 min |
| Jun 18, 1:26 AM CDT | Tornado Warning | FSD | Clay | 49 min |
| Jun 18, 7:29 AM CDT | River Flood Warning | FSD | O'Brien, Sioux | 46 hr |
| Jun 18, 1:01 PM CDT | River Flood Warning | FSD | Clay, Dickinson | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.